Hail, Venango
- When
- April 7, 10:35 PM EST
- Where
- Venango County, 0.69 mi S of Pleasantville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.590, -79.580
Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Broad ridging was in place across the Mississippi Valley on the morning of the 7th, with the Upper Ohio Valley region experiencing WNW flow aloft. After morning showers and thunderstorms moved across the area due to a warm front, the upper level flow regime brought an elevated mixed layer (EML) into the region during the afternoon, capping convection during the afternoon and early evening hours.
Convective clusters over Michigan during the evening congealed into a mesoscale convective system (MCS) and raced across Lake Erie, arriving in the NWS Pittsburgh forecast area shortly before midnight. Steep mid-level lapse rates thanks to the EML allow for a few large hail reports initially. However, the main impact of the system would be from wind. Surface temperatures surged into the low to mid 60s ahead of the line on gusty southwest winds, resulting in surface CAPE of 1000 J/kg and a significant curving/lengthening of the hodograph. With the boundary layer no longer decoupled, strong ambient mid-level flow combined with highly efficient evaporational cooling in the convective downdrafts allowed substantial downdraft CAPE to be realized with surface wind gusts exceeding 70 mph observed and evident over a wide area given the volume of wind damage reports. Embedded vortices in the quasi-linear convective system also led to five tornadoes in the EF0/EF1 range during this event across the region.
Numerous instances of tree and structural damage were observed, including damage to planes and hangars at Arnold Palmer Regional Airport. Strong winds also tore off part of the roof of St. Mary of Czestochowa Church on Kenneth Avenue in New Kensington. Over 50,000 area electrical customers were without power in the wake of the storms, according to the Pittsburgh Post-Gazette.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 7, 7:08 PM EST, 3 hours 27 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 808 PM EDT Tue Apr 7 2020 .SYNOPSIS... More showers and storms later tonight will give way to a dry Wednesday. Additional rain is expected Thursday with a cold front before dry weather returns this weekend. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A brief period of shortwave ridging will maintain dry weather for a few hours this evening, but low pressure moving off the Great Lakes along a warm front will spawn additional, and more widespread convection as the night progresses. A severe threat remains, albeit a diminishing one given nocturnal cooling, but with high shear and mid level lapse rates, the threat of hail is likely to continue through the night. System and convective element progression in the strong wind field will preclude a widepspread flood threat though. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/... Mid-morning Wednesday shortwave ridging will ensue coincident with a brief dry period and above normal temperature. Late Wednesday a positively tilted trough North of the Great Lakes will drag a robust cold front through the area with another round of precipitation possible through the overnight into Thursday. Much colder air will arrive behind the front and may prompt a change to snow Thursday night. At this time, only minor-to- trace accumulations are expected north of I-80. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Shortwaves embedded in NW flow will bring the chance for rain/mixed with snow showers and cold temperature Friday. At this time little to no accumulation is expected. High pressure returns Saturday, returning dry weather through much of the weekend. Crossing low pressure and upper troughing will return rain chances late this weekend into early next week. Temperature will moderate back to the seasonal norm through the weekend. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... Shortwave ridging has suppressed convection this eve, but another more widespread round of shra/tsra is anticipated with the next crossing shortwave tonight. Expect deterioration to IFR with improvement on Wednesday via building high pres. .Outlook... Expect conditions to degrade once again with a cold front approach and passage on Thursday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 808 PM EDT Tue Apr 7 2020 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-090015- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison- Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny- Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges- Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 808 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Tonight. Thunderstorms are expected late tonight. Some storms may become severe with large hail and possible some damaging gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
616 PM EDT TUE APR 07 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 3 W CALDWELL 39.75N 81.57W
04/07/2020 M1.00 INCH NOBLE OH LAW ENFORCEMENT
HAIL RANGING FROM PEA TO QUARTER SIZE COVERED THE
GROUND.
&&
EVENT NUMBER PBZ2000791
07Special Weather Statement
National Weather Service Pittsburgh PA
1104 PM EDT Tue Apr 7 2020
PAZ008-009-080330-
Forest-Venango-
1104 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT NORTHEASTERN VENANGO AND NORTHWESTERN FOREST
COUNTIES...
At 1104 PM EDT, a strong thunderstorm was located near Titusville, or
10 miles north of Oil City, moving east at 30 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Tionesta... Pleasantville...
West Hickory... East Hickory...
Oil Creek State Park... Starr...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4146 7937 4149 7969 4154 7981 4162 7982
4162 7961 4163 7948 4163 7936
TIME...MOT...LOC 0304Z 265DEG 28KT 4158 7972Special Weather Statement
National Weather Service Pittsburgh PA
1119 PM EDT Tue Apr 7 2020
PAZ007-080345-
Mercer-
1119 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHERN MERCER COUNTY...
At 1119 PM EDT, a strong thunderstorm was located near Hermitage,
moving east at 45 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Hermitage... Sharon...
Grove City... Sharpsville...
Farrell... Mercer...
West Middlesex... Clark...
Wheatland... Jackson Center...
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 111 and 123.
Interstate 80 in Pennsylvania between mile markers 0 and 27.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4125 8000 4117 8000 4107 8010 4111 8015
4112 8026 4113 8026 4113 8052 4133 8052
TIME...MOT...LOC 0319Z 275DEG 41KT 4120 8038Special Weather Statement
National Weather Service Pittsburgh PA
1132 PM EDT Tue Apr 7 2020
PAZ015-016-080400-
Jefferson-Clarion-
1132 PM EDT Tue Apr 7 2020
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT CENTRAL JEFFERSON AND EAST CENTRAL CLARION COUNTIES...
At 1132 PM EDT, a strong thunderstorm was located 7 miles east of
Clarion, moving east at 45 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Clarion... Brookville...
Reynoldsville... Brockway...
Sykesville... Falls Creek...
Strattanville... Summerville...
Limestone... Corsica...
Sigel... Fisher...
This includes Interstate 80 in Pennsylvania between mile markers 60
and 96.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4120 7874 4120 7877 4113 7880 4104 7880
4111 7945 4126 7943 4130 7882 4126 7874
TIME...MOT...LOC 0332Z 275DEG 41KT 4117 7925The Pittsburgh radar (KPBZ), 129 km away, was scanning. The volume nearest the first event began at 03:37 UTC.
79 thunderstorm wind, 6 hail, 4 tornado. Local standard time, as filed.
Numerous trees were reported to be blown down near Buxton Road.
Numerous trees were reported to be blown down near 17650 Route 666 in West Hickory Township.
Numerous trees and power lines were reported to be blown down along Route 62.
Several trees and power lines were reported to be blown down along North Neshannock Road.
In the Sharpsville area, several trees and power lines were reported to be blown down.
Along State Route 18 in Neshannock Township, downed trees were reported.
Trees and wires were reported to be downed in the vicinity of 1615 Skyhill Road.
Trees and wires were blown down near 1615 Skyhill Road. Time of occurrence was estimated by radar.
A tree was reported to be blown down on a driveway.
Trees were reported to be blown down, completely blocking Orchard Road between Houston Road and State Route 551. Time estimated based on radar.
A tree fell on a residence and a vehicle at 834 Crescent Avenue. No injuries were reported.
First Union Methodist Church at 416 Crescent Avenue was reported as having structural damage. The roof of the bell tower, measuring 20 feet by 20 feet, was blown off and thrown approximately 100 yards onto Bell Avenue.
In the area of State Route 18 near Wampum, numerous trees and utility poles were reported to be blown down.
This is a continuation of the tornado path that began near Union Ridge in Columbiana County, Ohio.
A second damage swath coincident with a second radar-detected |circulation and distinct from the Rogers/Negley tornado above was |encountered west along Carmel Achor Road, beginning in the woods |north of the road. This path proceeded south-southeastward with |continuous limb damage and occasional stronger gusts leading to |uprooted trees. Structural damage encountered along this segment |of the path seems to have resulted from falling trees rather than |wind.
The track curved eastward along Pancake Clarkson Road, crossing at|into Beaver County, PA at the Pennsylvania state line, where it |appears to have intensified and widened slightly. In this |location, numerous evergreen trees were snapped or uprooted in the|Sheepskin Hollow State Nature Preserve.
The circulation weakened quickly thereafter, with occasional tree|damage continuing to near Lihi Road and Lisbon Road in Beaver|County before evidence of a path disappeared altogether.
A tree was reported to be downed on a home near Beaver County Airport.
Wires were reported to be blown down at the intersection of South 2nd Street and Knoll Avenue.
A building was reported to be leveled in Ellwood City, with an additional report of another commercial building with a roof ripped off.
Numerous trees down on the following roads: Willowbrook Drive, Willowbrook Drive West, Bielers Run Road, Tuscarawas Road, Westwood Drive, Salem Church Road, Ridgemont Road, Engle Road, Lynwood Drive, and Whitehead Road.
Many snapped trees were reported along Dehaven Road. The time of occurrence was based on radar data.
A large pine was uprooted and fell on to a garage at 615 Wayne Avenue.
Shingle damage to a roof was reported, with many broken limbs in the area as well. The time of occurrence was base on radar data.
A tree was reported to blown down onto a residence.
Many trees were downed on a farm at 132 Shadyrest road. Seven to eight healthy trees and 3 dead trees were blown down, with one falling on a garage.
A tree was blown down on to a house on Ellen Avenue.
A house on Willowmere Park Road collapsed on its foundation.
A porch roof was blown off on Robinson Drive.
A house was blown off its foundation about one mile north of Sunflower Corner. Time of occurrence was estimated based on radar data.
Trees were heard to be falling in the woods adjacent to the National Weather Service office. Continuous wind gusts to 70 MPH were observed for almost 10 minutes.
Tree limbs were reported to be blown down and siding was torn off of a house.
Seven large trees were reported to be blown down at 127 Blue Valley Drive.
Multiple trees and power lines were reported to be blown down across the area of Sewickley.
A large tree was reported to be uprooted near Duncan Avenue. The time of occurrence was based on radar.
A tree was reported to be downed at the intersection of Coraopolis Road and Route 51.
Numerous trees were reported to be blown down at Shannopin Country Club.
A 65 knot wind gust was recorded at Pittsburgh International Airport.
Multiple trees were reported to be snapped or uprooted in the Pine Grove area. The time of occurrence was estimated based on radar data.
Trees were reported to be blown down and roof damage occurred near Crest Street. A trampoline was also moved a distance. Time of occurrence based on radar data.
Tree and roof damage was reported near Michael Road.
A 40 foot tall pine tree fell on to a residence at 600 Wampum Avenue. No injuries were reported.
A mesovortex intensified rapidly and produced a tornado as its |parent storm descended the terrain northwest of Tarentum into the |Allegheny River valley. The tornado began in the woods between |Bakerstown Road and Days Run Road and rapidly intensified near |Days Run Road and Holsing Lane, where a vast number of softwood |and hardwood trees were snapped, blocking Days Run Road, and with |some falling onto homes. Additionally in this location, windows in|a home were blown in by the tremendous wind.
A swath of tree damage, likely to be the result of straight-line |wind, extends northwest from the Holsing Road area where it |intersects the tornado damage track. This wind likely was just as |strong (if not stronger) than the tornado itself.
The tornado slowly weakened as the storm continued southeastward, |with a path of snapped limbs and occasional trunks continuing to |along Bakerstown Road near the Broadview section before continuing|across Route 28. Modest building/carport damage was reported in |Tarentum along Sixth Ave coincident with the passage of the |weakening circulation. The tornado then crossed the Allegheny River into Westmoreland County.
A tree was reported to be blown down onto a residence near Center New Texas Road.
Roof damage was reported to three homes near State Route 366, with several trees blown down around the area.
A roof was blown off of a church at 221 Ridge Avenue, with the resulting damage blocking the roadway.
A tree fell into a home along Crawford Run Road in Frazer Township.
Numerous trees and wires were blown down in New Kensington.
The roof was blown off of St. Mary of Czestochowa in New Kensington.
A large trees was blown down on to a house in Crafton.
A member of the public reported that several trees were blown down in their yard, one of which hit their house.
A member of the public reported widespread damage to trees, fences, awnings, and other structures near Tarentum.
A roof was blown off of a building on Constitution Boulevard near CTS Services.
The tops of trees were snapped off in Penn Hills. Time of occurrence was estimated using radar.
This is a continuation of the tornado that originated near Tarentum in Allegheny County.
After the tornado exited Allegheny County, modest damage continued sporadically across the river, where tree limbs and a power pole were snapped in a neighborhood behind Riverview Plaza. The last noted tree damage was along Leechburg Road north of Tarentum Road, at which point the circulation appears to have weakened below the damaging threshold.
A brief tornado was documented along Riverview Street in |Lower Burrell. A narrow path consisting mainly of snapped and |uprooted trees and limbs was encountered. Additionally, modest |damage to shingles and fences was noted. Supporting the presence |of a strong circulation, splatter of mud, pine needles and debris |was discovered on the east-facing side of affected homes, and |downwind lawn furniture and trampolines were lofted and deposited |upwind from their initial locations.
Wind was fairly focused, with damage consistent with 70 mph wind |gusts. This brief tornado was associated with a second |mesovortex/updraft distinct from the Tarentum/New Kensington |tornado.
Trees were reported to be blown down along County Route 780. Time of occurrence was estimated based on radar data.
Multiple trees and power lines were reported to be down around Northmoreland Park.
A large tree was blown down in a yard, and power lines were also downed around the area of the border between Mount Lebanon and Castle Shannon.
A PennDOT sensor at exit 60 on I-79 north measured a wind gust of 60 knots.
Numerous trees and power lines were blown down across Washington Township.
A tree was reported to be blown down in McMurray.
Parts of a brick storefront were brought down in Clairton.
Across Bell Township, numerous trees and power lines were reported to be blown down.
Near Avonmore, many trees were blown down and uprooted, along with a few flagpoles. The time of occurrence was based on radar.
A wind gust of 53 knots was measured by the ASOS at Allegheny County Airport.
In Cecli, trees and power lines were reported to be blown down, creating power outages.
Downed trees and penny-sized hail were reported on Edgewood Lane.
Numerous trees were reported to be blown down along Vernon Road in Rostraver Township.
A tree was blown down onto Mars Hill Road.
Trees were blown down onto Willowbrook Road in Rostraver Township.
A 54 knot wind gust was measured by a citizen.
A tree was blown down onto a residence in West Newton.
A tree was downed onto a residence.
Numerous trees were reported to be downed in Elizabeth. One playhouse was blown over 100 yards away.
At 701 Peer Street, a roof was blown off of a garage and the garage was displaced from its foundation.
Arnold Palmer Municipal Airport had two hangars completely destroyed and one other severely damaged by thunderstorm wind. One plane was also completely destroyed, while another suffered heavy damage.
A tree was reported to be blown down on to a residence.
A tree was reported to be blown down on a residence along Wonderwood Lane.
A large commercial garage was reported to be blown off of its foundation.
On Davis Road, roofing damage was reported to a house, and gutters were peeled off.
At 1005 Chaintown Road, a garage collapsed and a telephone pole was snapped.
At the intersection of Skate Lane and Longanecker Road, a large tree was blown down.
Several large trees were reported to be blown down on East Keefer Road.
Reports of downed trees and structural damage were received from Saltlick Township.
A tree was downed on to a car, blocking Nemacolon Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyThe tornado archive for Pennsylvania, 2020Warnings in Pennsylvania, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884788, 884795, 884796, 884789, 884790, 884797, 884798, 884799, 884801, 884800, 884944, 884803, 884804, 884805, 884806, 884807, 886247, 884808, 884809, 884810, 884812, 884813, 884820, 884821, 884822, 884823, 884824, 884825, 884827, 884828, 884829, 884830, 884832, 884833, 884835, 884836, 884837, 884938, 884838, 884840, and more.